1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Amphetamine derivative fatalities in South Australia--is "Ecstasy" the culprit?

Amphetamine derivative fatalities in South Australia--is "Ecstasy" the culprit?

  1. Anonymous
    Am J Forensic Med Pathol. 1998 Sep;19(3):261-5.
    Byard RW, Gilbert J, James R, Lokan RJ.

    Abstract

    OBJECTIVE: To analyze features of a series of fatalities caused by amphetamine-derivative designer drugs marketed as "Ecstasy" in South Australia, and to identify reasons for the recent marked increase in number of these deaths.

    MATERIALS AND METHODS: Following the death of a 26-year-old woman after alleged ingestion of Ecstasy tablets, a retrospective search of files at State Forensic Science, Adelaide and the South Australian State Coroner's Department was undertaken from February 1992 to January 1997 to identify similar cases.

    RESULTS: Six fatalities were found, all of which have occurred since September 1995 (M:F ratio, 1:1; age range, 22 to 36 years; average age, 27.7 years). All individuals had histories of recent ingestion of illegal drugs thought to be Ecstasy (methylenedioxymethamphetamine, MDMA) at the time of purchase. Delay occurred in seeking medical attention, despite severe symptoms. Causes of death involved documented hyperthermia in 3 cases (temperatures of 41.5-46.1 degrees C), with features of hyperthermia in one other case, and intracranial hemorrhage in another. Drugs in toxic/lethal amounts identified at postmortem included paramethoxyamphetamine (PMA) in all cases, amphetamine/methamphetamine in 4 cases, and methylenedioxymethamphetamine (MDMA or Ecstasy) in only 2 cases. Interaction with a prescription medication (fluoxetine) may have occurred in 1 case.

    CONCLUSIONS: The number of deaths due to amphetamine derivatives apparently due to substitution of PMA for MDMA (Ecstasy) have recently increased markedly in Adelaide. Potential users should be warned that PMA has been associated with a much higher rate of lethal complications than other designer drugs, and that no guarantee can be made that tablets sold as Ecstasy are not PMA.
Tags: